Is a cannabis overdose fatal? In most cases, no. A cannabis overdose is not considered fatal from cannabis alone, and medical sources report no confirmed deaths from cannabis overdose in teens or adults. There is no established lethal dose. That does not make a cannabis overdose harmless: high THC intake can cause severe anxiety, vomiting, heart symptoms, and impaired judgment, and edibles or concentrates raise the risk.
What people mean by a cannabis overdose
A cannabis overdose is better described as cannabis poisoning or THC overconsumption. It happens when someone takes more THC than their body can handle, often from edibles, concentrates, or a product with a high dose. Symptoms can include:
- Panic, severe anxiety, or a feeling of losing control
- Nausea, repeated vomiting, or dizziness
- Fast heartbeat, chest discomfort, or shakiness
- Confusion, extreme drowsiness, or poor coordination
- Psychotic symptoms such as paranoia or hallucinations, mainly at very high doses
In children, accidental cannabis ingestion can cause heavy sedation, trouble walking, and breathing problems. Young children need urgent medical review after eating cannabis, even if they seem okay at first.
Why cannabis alone rarely causes death
Cannabis does not depress breathing the way opioids do. The body has no known acute lethal dose from cannabis alone, and serious outcomes usually involve other factors: a child's small body, underlying heart disease, mixing cannabis with alcohol or other drugs, or delayed care for severe symptoms. This is why public health agencies say a fatal cannabis overdose is unlikely while still warning about health harms.
When a cannabis overdose needs emergency help
Call 911 or get emergency care for any of these red flags:
- Trouble breathing, slow breathing, or blue lips
- Unresponsive, passed out, or very hard to wake
- Chest pain, fainting, or a racing heartbeat that does not settle
- Seizure, severe confusion, or dangerous behavior
- Repeated vomiting with signs of dehydration
- A child who ate cannabis and has any concerning symptom
For a child or anyone with symptoms after cannabis ingestion in the U.S., call Poison Control at 1-800-222-1222. Poison Control can guide you on whether to watch at home or go to the emergency room.
Edibles and concentrates carry higher risk
Edibles can take 30 to 120 minutes to hit, so people often take more before the first dose peaks. That delay is a common cause of cannabis overdose. Concentrates can also deliver a large amount of THC in a small serving. Keep all cannabis products labeled, locked, and out of reach of children and pets.
Cannabis hyperemesis and other serious reactions
Some regular users develop cannabis hyperemesis syndrome, with repeated vomiting and abdominal pain. Hot showers may bring brief relief, but medical care is needed if vomiting continues. High THC use can also trigger anxiety, panic, and psychosis in people at risk. These reactions are not usually fatal, but they can be severe and need treatment.
How to lower the risk
- Start with a low dose, especially with edibles, and wait before taking more.
- Read the label for THC content and serving size.
- Avoid mixing cannabis with alcohol or other drugs.
- Store cannabis in a locked container away from children and pets.
- Do not drive or do risky tasks after using cannabis.
A cannabis overdose is rarely fatal from cannabis alone, but it can still be a medical emergency. If symptoms are severe, get help right away instead of waiting for them to pass.